close
This ad will auto close in 10 seconds

Women, beware! Taking painkillers can put you at high risk of hearing loss

According to researchers, hearing loss is an established side effect of high dosages of aspirin, but such dosages have become uncommon over the last two decades.

Women, beware! Taking painkillers can put you at high risk of hearing loss
(Image for representational purposes only)

Boston: Painkillers are one of the first resorts we turn to when we are suffering from any kind of physical pain.

In fact, many women take the help of painkillers to get relief from menstruation cramps. However, if a new study is to be believed, painkillers can actually prove to be harmful, especially for women.

As per the study, taking pain-killers such as ibuprofen for over six years may put you at the risk of hearing loss.

The study adds to a growing body of evidence linking the use of non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown.

"Hearing loss is extremely common in the US and can have a profound impact on quality of life," said Gary Curhan, from Brigham and Womens Hospital in the US.

"Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss," said Curhan.

According to researchers, hearing loss is an established side effect of high dosages of aspirin, but such dosages have become uncommon over the last two decades.

"Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications," said Curhan.

"Assuming causality, this would mean that approximately 5.5 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use," he said. The study was published in the American Journal of Epidemiology.

(With PTI inputs)

From Zee News

0 Comment - Join the Discussions